NSAID Ulcers

Non-steroidal anti-inflammatory drugs (NSAIDs for short) are a known cause of stomach ulcers. Below, you will find information on a list of common NSAIDs, why NSAID ulcers form, and the common types of treatment used to treat these ulcers.


Common NSAIDs

NSAIDs are one of the most common drugs and are commonly found in a variety of pain and cold medications. The three most common NSAIDs are:

  • Ibuprofen (found in Motrin and Advil among other brands)
  • Naproxen (found in Aleve among other brands)
  • Aspirin (Bayer is one of the more popular brands for this medication)

There are other types of NSAIDs, so if you decide to take over-the-counter medication and have an ulcer, be sure to double-check with your doctor. Some medicines that are not NSAIDs can interfere with drugs used to treat ulcers, so you should always mention any OTC medication you may use to your doctor.

Additionally, these medications make their way into a huge list of “combo” products for cold, flu, and pain symptoms so be sure to check the label of whatever you are taking.

Acetaminophen (Tylenol) is not an NSAID. It is generally considered safe to use for those with ulcers, but this medication does have some side effects of its own. No pain reliever can be used on a daily basis without a negative consequence.


Cause of a NSAID Ulcer

An “aspirin ulcer” or NSAID ulcer occurs due to an unfortunate side effect of this class of drugs. Under normal conditions, the stomach has a special type of cells called goblet cells which produce mucus. This mucus protects the stomach and small intestine from the acid and digestive enzymes which digest food.

NSAIDs cause goblet cells to produce less mucus. Due to the lowered presence of mucus, the lining of the stomach has less protection and in some cases this can lead to an NSAID-mediated ulcer.

While everyone is different, the more frequently and the higher the dose you use of NSAIDs, the more likely you are to develop an ulcer. If you take 400 mg of ibuprofen a day, odds are eventually you will get stomach ulcer symptoms. These drugs simply are not meant for daily use.

In the case of aspirin, some doctors recommend taking a baby aspirin (“low-dose aspirin”) each day due to the lowered risk of a heart attack. This is a valid thought; I encourage you to have an active discussion with your doctor on the topic if you are experiencing gastrointestinal discomfort.


NSAID Ulcer Treatment

The most common method for treating an aspirin ulcer starts with discontinuing use of the NSAID. Then, an “acid reducer” is prescribed (which could include H2-blockers or proton-pump inhibitors). There is a wide variety of medications which can accomplish this, and the prescription will depend upon medical history and other medications you are currently taking to avoid possible interactions.

Additionally, an H pylori test should be performed to check for presence of this bacteria. H pylori causes the majority of ulcers, so testing for it should be performed. If you have an H pylori infection, an ulcer is unlikely to heal (or may come back) even with if you discontinue NSAID use and take an acid-reducer.


Alternatives

Ideally, NSAIDs should not be used regularly for chronic pain. The side effects from long-term use are significant, and not just as NSAIDs relate to stomach ulcers. Acetaminophen (Tylenol) is a viable short-term solution for pain-relief, but it too has long-term usage side effects including kidney and liver disease.

The only true way to address pain is to address the underlying cause. Additionally, a healthy anti-inflammatory diet that includes omega-3 fatty acids, no trans-fat, minimal sugar, and plenty of fruits and vegetables will go a long way to reducing chronic joint pain, including arthritis.

Related posts:

  1. Stomach Ulcers and Tylenol
  2. How Ulcers Form
  3. The War Between Stomach Ulcers and Joint Pain
  4. Stomach Ulcers in Women
  5. Does Smoking Cause Stomach Ulcers?